10
$\begingroup$

I started the night off by reading about "what does drinking the Kool-aid mean" this lead to a wikipedia article which described the horrors of the Jonestown cult mass suicide/murder in the 1970s. This was followed by reading about some of the references cited, and eventually me coming up with a biology question.

The murder/suicide used Cyanide. Reading the description of how it is described here: http://indianapublicmedia.org/amomentofscience/how-cyanide-kills/ makes me wonder if death by Cyanide is equivalent of suffocation. I think a biology background, doctor or nurse would be suited to answer this question.

$\endgroup$
20
$\begingroup$

In suffocation or asphyxiation you are actually deprived of breathing oxygen. The arterial blood oxygen concentration decreases (hypoxemia) which is detected by the chemoreceptors of the carotid body and aortic arch. This induces a neuronal response in the medulla that increases respiratory rate, force of contraction and relaxation of respiratory muscles and heartbeat rate. Simply put, you get panicked. Prolonged suffocation may lead to seizures, cardiac and respiratory arrest and death.

Cyanide poisoning is an example of histotoxic hypoxia resulting from tissue poisoning by $\rm CN^-$. Unlike other forms of hypoxia, where the concentration of oxygen is less in tissues, in cyanide poisoning, the concentration of oxygen is actually perfectly normal in ECF and ICF. It is the cell which is unable to utilize the oxygen present in it. As a result the arterial blood doesn't lose much oxygen to the tissue as they themselves have adequate oxygen, resulting in an increase in $\rm HbO_2$ concentration in blood. Thus your skin gets cherry red, not blue like when you get deprived of breathing oxygen which happens due to an increase in concentration of deoxygenated hemoglobin in blood.

Here is what happens at the molecular level.

The $\rm CN^-$ ions diffuse into the mitochondria. They have high affinity to the ferrous ion of the mitochondrial enzyme cytochrome c oxidase involved in the Electron Transport Chain, one of the phases of cellular respiration where $\rm ATP$ is generated from $\rm NADH$ and $\rm FADH_2$. And it is this process which actually requires oxygen. The inhibited cytochrome c oxidase is no good, thus no $\rm ATP$ molecules are generated from ETS. And, the oxygen molecules waiting for those electrons remain empty handed explaining the increase in molecular oxygen concentration. Remember, ETS occurs in almost all living cells except few like RBC which get their major share of ATP from the highly inefficient anaerobic glycolysis. Note, $\rm ATP$ is the energy currency of our body and is required in a wide variety of bodily processes like osmotic balance, nerve impulse transmission, muscle contraction etc. With no $\rm ATP$ your heart muscles and respiratory muscles can't contract, your medulla can't regulate breathing. You will go into cardiac and respiratory arrest. It may result into seizures and coma. Death is iminent if a high concentration of cyanide gets into your blood. The symptoms of panic are not usually seen unless the victim himself knows he is poisoned . Well, that is due to your fight/flight response. The effects like cardiac and respiratory arrest, seizures and coma are similar to those of suffocation because it is due to low $\rm ATP$ production in both cases.

Reference:

https://www.ncbi.nlm.nih.gov/books/NBK54113/

$\endgroup$
  • $\begingroup$ @another'Homosapien' that applies only when some suspicion of original research is possible or the facts described are hard to verify. This is not the case, as the wikipedia references prove that anyone googling for the terms above would easily find them. $\endgroup$ – Mindwin Jun 5 '17 at 18:07
  • $\begingroup$ @mindwin but (relatively) new users are always recommended to put citations in their answer (I was, when I was new here), not only to back-up claims, but also to provide sources for further information to readers who are unaware about such facts $\endgroup$ – another 'Homo sapien' Jun 5 '17 at 18:32
6
$\begingroup$

I'm not a doctor, so I'm not 100% sure about the physiological differences, but on a molecular level there is one:

Cyanide blocks the complex IV of the oxidative phosphorlytaion, which will directly stop cells from consuming oxygen and producing energy needed to survive. This is mechanistically different from suffocation, where there is not enough oxygen in your blood stream to sufficiently power oxidative phosphorlytaion to produce energy (meaning complex IV could work, if it just had more oxygen).

During suffocation - or low blood oxygen - the body can react to the lowered oxygen supply (by increased breathing):

In humans, hypoxia is detected by the peripheral chemoreceptors in the carotid body and aortic body, with the carotid body chemoreceptors being the major mediators of reflex responses to hypoxia. This response does not control ventilation rate at normal pO$_2$, but below normal the activity of neurons innervating these receptors increases dramatically, so much so to override the signals from central chemoreceptors in the hypothalamus, increasing pO$_2$ despite a falling pCO$_2$

The mechanism for these oxygen sensors doesn't seem to be known, so we can't be sure if cyanide would also trigger them, but I think it's rather unlikely. I would also guess that the reflex reaction to low blood oxygen (triggered by these sensors) can additionally induce panic, which would likely not happen in cyanide poisoning. Other symptoms like dizziness, which are a more direct effect of neurons shutting down (or having not enough energy) should be similar.

Edit: The time it takes you to die is likely to be different as well. Cyanide acts fast - once it is in the cells - but depending on how you 'take' it, it could be similar to suffocation (although, you still might not directly notice the effects).

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.